MAUDE Adverse Event Report: ABBOTT VASCULAR INC. ARMADA; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR INC. ARMADA; PERIPHERAL DILATATION CATHETER
Model Number B1120-040
Medical Device Problem Codes Off-Label Use (1494); Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562); Scratched Material (3020)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/01/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the procedure was performed to treat a heavily calcified and mildly tortuous lesion in the pulmonary valve.A 12x40mm armada 35 balloon dilatation catheter (bdc) was used; however, the balloon was noted to rupture at 10atm during the first inflation.A strong resistance was noted during removal through the 7f guiding sheath, and the shaft of the bdc separated.The physician decided to perform surgery to remove the separated shaft, and the procedure was completed.There were no adverse patient effects and no clinically significant delay in the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported that the procedure was performed to treat a heavily calcified and mildly tortuous lesion in the pulmonary valve.A 12x40mm armada 35 balloon dilatation catheter (bdc) was used; however, the balloon was noted to rupture at 10atm during the first inflation.A strong resistance was noted during removal through the 7f guiding sheath, and the shaft of the bdc separated.The physician decided to perform surgery to remove the separated shaft, and the procedure was completed.There were no adverse patient effects and no clinically significant delay in the procedure.Subsequent to the initially filed report, additional information was provided.The shaft was not separated, the balloon separated.Additionally the cuts noted to the balloon and inner member were due to the surgical removal of the device.The balloon was noted to be scratched when attempting to remove it through the sheath.No additional information was provided.
 
Additional Manufacturer Narrative
Visual analysis was performed on the returned device.The reported balloon rupture, separation and scratched material were confirmed.The reported difficulty removing the device could not be replicated in a testing environment due to the condition of the returned device.The production record and corrective and preventive actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a review of the complaint history identified no other similar complaints from this lot.It was reported that the procedure was to treat a pulmonary valve.It should be noted percutaneous transluminal angioplasty catheter (pta), armada 35/armada 35ll, global, instruction for use, ifu, states: the device is intended for dilatation of lesions in the renal, iliac, femoral, popliteal, tibial, and peroneal arteries and for the treatment of obstructive lesions of native or synthetic arteriovenous dialysis fistulae.In this case, it is unknown if the ifu violation contributed to the reported complaint.The investigation determined the reported balloon rupture, scratched material, difficulty removing the device, separation and surgical intervention appear to be related to operational context.There was no leak noted during preparation, which suggests a product quality issue did not contribute to the reported difficulty.In this case, it is likely that the balloon interacted with the heavily calcified anatomy such that the balloon became damaged (scratched) and ruptured during inflation.Additionally, during removal there was resistance as the ruptured balloon material likely interacted with the guiding catheter causing the balloon material to separate.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.
 
Additional Manufacturer Narrative
H6: medical device problem code 1494 removed.H11: the following statement has been removed: it was reported that the procedure was to treat a pulmonary valve.It should be noted percutaneous transluminal angioplasty catheter (pta), armada 35/armada 35ll, global, instructions for use, ifu, states: the device is intended for dilatation of lesions in the renal, iliac, femoral, popliteal, tibial, and peroneal arteries and for the treatment of obstructive lesions of native or synthetic arteriovenous dialysis fistulae.In this case, it is unknown if the ifu violation contributed to the reported complaint.

Brand Name
ARMADA
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR INC.
3200 lakeside drive
santa clara CA 95054 2807
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key20065151
Report Number2024168-2024-09977
Device Sequence Number20743110
Product Code LIT
UDI-Device Identifier08717648154980
UDI-Public(01)08717648154980(17)270630(10)40131G1
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberB1120-040
Device Catalogue NumberB1120-040
Device Lot Number40131G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/07/2024
Supplement Date Received by Manufacturer09/30/2024
10/29/2024
Initial Report FDA Received Date08/26/2024
Supplement Report FDA Received Date10/18/2024
11/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/31/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown